Virginia, 2013

Damaging Wind in Virginia, May 19, 2013

May 19, 2013 · NWS MRX · 1 event in 1 county or zone

Orographics and a slightly to moderately unstable atmosphere appeared to play a role in severe thunderstorms that formed across Southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Orographics and a slightly to moderately unstable atmosphere appeared to play a role in severe thunderstorms that formed across Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 19, 2:30 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, May 19, 2:30 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT SUN MAY 19 2013

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...AN UPPER LEVEL LOW WILL
CONTINUE TO SLOWLY MOVE ACROSS THE SOUTHERN APPALACHIAN REGION
TONIGHT.  THIS HAS PRODUCED WIDESPREAD SHOWERS AND THUNDERSTORM INTO
THE OVERNIGHT HOURS.  SOME OF THESE STORMS MAY BECOME STRONG TO
SEVERE.  THE LOW WILL CONTINUE TO PULL AWAY FROM THE AREA ON
MONDAY...BUT THE AIR MASS WILL REMAIN WARM...MOIST AND AT LEAST
WEAKLY UNSTABLE FOR SCATTERED MAINLY DIURNAL TYPE CONVECTION.

.LONG TERM (TUESDAY THROUGH SUNDAY)...LITTLE CHANGE IN THE WEATHER
PATTERN ON TUESDAY AND EXPECTED ANOTHER DAY OF DIURNAL CONVECTION.
A WEAK FRONTAL BOUNDARY WILL MOVE THROUGH WEDNESDAY FOR OUR BEST
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE EXTENDED.  A TROUGH AXIS
IS PROGGED TO SLIDE THROUGH AROUND THE THURSDAY/FRIDAY TIME FRAME
CONTINUING A CHANCE OF CONVECTION.  DRY NORTHWEST FLOW SHOULD SET UP
FOR THE WEEKEND FOR OUR BEST SHOT AT DRY CONDITIONS FOR THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  65  88  66  90  67 /  30  20  10  20  20
KNOXVILLE AIRPORT, TN    64  86  64  87  65 /  50  20  10  20  20
OAK RIDGE, TN            64  86  64  87  65 /  40  20  10  20  20
TRI CITIES AIRPORT, TN   61  82  61  85  62 /  60  30  10  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, May 19, 8:00 AM EST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 AM EDT SUN MAY 19 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
900 AM EDT (800 AM CDT) SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A WARM AND VERY HUMID
AIR MASS OVER THE SOUTHERN APPALACHIAN REGION...TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY BECOME
STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL LEADING TO SOME FLOODING OF
LOW LYING AND FLOOD PRONE AREAS. IN ADDITION...OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON MONDAY...
WITH A BETTER COVERAGE EXPECTED ON WEDNESDAY AND THURSDAY AS A SLOW
MOVING COLD FRONT NEARS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN LATER THIS WEEK ON WEDNESDAY OR THURSDAY.

DMG

In the hours before

Local storm report, May 19, 1:42 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      5 N PIKEVILLE           35.68N 85.20W
05/19/2013                   BLEDSOE            TN   LAW ENFORCEMENT

            EXTENSIVE FLOODING REPORTED OVER THE NORTHERN HALF OF THE
            COUNTY.

&&

DMG
Special weather statement, May 19, 1:51 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT SUN MAY 19 2013

TNZ018-045>047-191930-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-
251 PM EDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND UNICOI
COUNTIES UNTIL 330 PM EDT...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLATWOOD TO 11 MILES
NORTH OF MARS HILL...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...NEVA...ELK MILLS...
ROAN MOUNTAIN AND TRADE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

17
Special weather statement, May 19, 3:18 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT SUN MAY 19 2013

VAZ002-005-006-008-192100-
RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA-
418 PM EDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR WISE...WASHINGTON...SCOTT AND
RUSSELL COUNTIES UNTIL 500 PM EDT...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF CLEVELAND...OR 14 MILES
SOUTHEAST OF WISE...MOVING EAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...
CLEVELAND...ST. PAUL...COLLINGWOOD...CASTLEWOOD...HANSONVILLE...
HILANDER PARK...HOLSTON...HONAKER...ROSEDALE...LINDELL...DYE...
EMORY-MEADOW VIEW AND GLADE SPRING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

17
Local storm report, May 19, 3:22 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             7 SW KNOXVILLE          35.90N 84.03W
05/19/2013  E1.00 INCH       KNOX               TN   PUBLIC

&&

JWINTON
Local storm report, May 19, 3:44 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     CLINTON                 36.09N 84.13W
05/19/2013                   ANDERSON           TN   911 CALL CENTER

            TREES DOWN ON ROADWAY IN VARIOUS PARTS OF COUNTY

&&

JWINTON
Local storm report, May 19, 3:54 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             4 NE OAK RIDGE          36.00N 84.25W
05/19/2013  E1.25 INCH       ANDERSON           TN   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL AND SEVERAL TREES DOWN

&&

JWINTON

The radar

The Jackson,KY radar (KJKL), 133 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
May 19, 3:58 PM EST
Where
Russell County, Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.900, -82.080

Several trees were reported down in Lebanon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446351.